Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 2, 2025, 5:16 PM CDT for Dixon County, Nebraska; Clay County, Union County, South Dakota. It was in force for 29 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2025, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 2, 2025, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:20 PM CDT | TSTM WND DMG | 1 W Vermillion, SD | Several large trees limbs down along with one large tree leaning on a house. Winds estimated at least 60 mph. |
| Jun 2, 5:21 PM CDT | TSTM WND DMG | 1 Nw Vermillion, SD | Storage building destroyed by severe winds. 2.4 inches of rainfall in 15 to 20 minutes. Pea to dime sized hail. |
| Jun 2, 5:21 PM CDT | HAIL 1 | Vermillion, SD | |
| Jun 2, 5:22 PM CDT | HAIL 1 | Vermillion, SD | Report via social media. |
| Jun 2, 5:25 PM CDT | HAIL 0.75 | 2 E Vermillion, SD | |
| Jun 2, 5:54 PM CDT | TSTM WND DMG | 7 Wnw Elk Point, SD | Tree and structure damage to an agricultural themed event venue. Fence at property also blown over. Additional damage 1 mile southeast of property on Burbank Road to nearby grain bins. Time estimated from radar. |
| Jun 2, 5:54 PM CDT | HAIL 0.75 | 7 Nw Elk Point, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS53 KFSD 022216
SVRFSD
NEC051-SDC027-127-022245-
/O.NEW.KFSD.SV.W.0048.250602T2216Z-250602T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
516 PM CDT Mon Jun 2 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Dixon County in northeastern Nebraska...
Southeastern Clay County in southeastern South Dakota...
Northern Union County in southeastern South Dakota...
* Until 545 PM CDT.
* At 516 PM CDT, a severe thunderstorm was located over Vermillion,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Union Grove State Park around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4276 9701 4277 9707 4306 9659 4294 9652
4289 9653 4288 9655 4284 9655 4284 9658
4280 9659 4278 9662 4275 9663 4267 9701
TIME...MOT...LOC 2216Z 249DEG 25KT 4279 9689
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP2 follow-up statements
523
WWUS53 KFSD 022226
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
526 PM CDT Mon Jun 2 2025
NEC051-022235-
/O.CAN.KFSD.SV.W.0048.000000T0000Z-250602T2245Z/
Dixon NE-
526 PM CDT Mon Jun 2 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Iowa...and southeastern South Dakota.
&&
LAT...LON 4279 9703 4306 9659 4294 9652 4289 9653
4288 9655 4284 9655 4284 9658 4280 9659
4278 9662 4275 9663 4271 9683
TIME...MOT...LOC 2225Z 249DEG 25KT 4281 9680
$$
SDC027-127-022245-
/O.CON.KFSD.SV.W.0048.000000T0000Z-250602T2245Z/
Clay SD-Union SD-
526 PM CDT Mon Jun 2 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CLAY AND NORTHERN UNION COUNTIES...
At 525 PM CDT, a severe thunderstorm was located near Vermillion,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Union Grove State Park around 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4279 9703 4306 9659 4294 9652 4289 9653
4288 9655 4284 9655 4284 9658 4280 9659
4278 9662 4275 9663 4271 9683
TIME...MOT...LOC 2225Z 249DEG 25KT 4281 9680
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP202
WWUS53 KFSD 022244
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
544 PM CDT Mon Jun 2 2025
SDC027-127-022254-
/O.EXP.KFSD.SV.W.0048.000000T0000Z-250602T2245Z/
Clay SD-Union SD-
544 PM CDT Mon Jun 2 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND NORTHERN
UNION COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Iowa...and southeastern South Dakota.
&&
LAT...LON 4279 9703 4306 9659 4294 9652 4289 9653
4288 9655 4284 9655 4284 9658 4280 9659
4278 9662 4275 9663 4271 9683
TIME...MOT...LOC 2244Z 249DEG 25KT 4286 9663
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:11 PM CDT, 5 minutes earlier. Its key messages:
- Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph.
- Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
- Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
- Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 5:11 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 511 PM CDT Mon Jun 2 2025 .KEY MESSAGES... - Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph. - Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line. - Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN. - Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low. && .UPDATE... Issued at 503 PM CDT Mon Jun 2 2025 Storms have developed quickly over the last hour or so just ahead the lower level front, located at the time of this discussion from central MN stretching southwest into the NE Panhandle. Through our forecast area, have nearly a continuous line of storms from northwestern Cottonwood county to northwestern Dixon county. Some strong to severe storms continue along this line with the main threats still hail to the size of ping-pong balls and wind gusts to 65 mph. Keeping an eye on the potential for heavy rain and training thunderstorms, with development behind some of the initial convection. This pushes east with the front. Still expecting storms to develop and expand through the evening and overnight hours, although not putting much faith in the CAMs due to how poorly they're handling current convection. Finally, starting to see some wildfire smoke return to the surface with northwesterly flow behind the front. Huron has dropped to 3 miles for visibility, and can see the smoke on satellite. && .DISCUSSION... Issued at 234 PM CDT Mon Jun 2 2025 A quick moving mid level wave/MCV moving along highway 14 is speeding up the low level front a bit this afternoon. If storm development holds off until 6-7 pm, this may push the stronger development a bit farther south. Environmentally, scattered severe storms remain likely with about 2000 J/kg instability and only weak shear. Suspect that the initial updrafts will have the potential for golf ball to ping pong ball hail, but overall wind gusts around 65 mph and locally heavy rain should be the main threats. The best chance for these strong to severe storms will be south of I-90 then into parts of southwest MN. Low level boundary orientation relative to the mid and upper level flow indicate some training of cells is possible and given PWAT values around 1.5" and a warm cloud depth of about 12 kft, 2-4" per hour rainfall rates will be likely, just localized. After sunset a wave to the south will work east and bring additional rain and isolated thunderstorms to the area. For the most part severe weather after about 3z should remain very isolated, with some localized heavy rain the biggest threat, especially in northeast NE and northwest IA. Rain will gradually come to an end from west to east on Tuesday morning, leading to a cooler and marginally breezy day. Highs should be in the upper 60s to lower 70s most locations. Near to slightly below normal temperatures will continue Wednesday and Thursday as westerly flow aloft allows for additional weak waves and periodic chances for showers and isolated thunderstorms. Right now any thunderstorm activity does not look to be severe. Saturday through Monday low pressure develops along the Canadian border and will swing a couple of weak waves southward through the area. This will bring spotty chances for showers and thunderstorms with fairly low chances for severe weather. With west to northwest flow aloft, mild temperatures near to above normal are expected, generally highs in the 70s to lower 80s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1238 PM CDT Mon Jun 2 2025 Thunderstorms are expected to develop over southeast SD late this afternoon and expand in coverage through the night. The initial development from about 22z through 2z will see the highest potential for large hail, heavy rain and strong straight line winds. While an isolated strong to severe storm will be possible after sunset, it should transform to a more widespread rain with embedded thunder. It is also during this time where the best chance for MVFR ceilings will be, late tonight into Tuesday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...SG DISCUSSION...08 AVIATION...08
Hazardous weather outlook, Jun 2, 3:59 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 359 PM CDT Mon Jun 2 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-032100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered strong to severe storms are expected to form along a cold front stretching from south eastern South Dakota into southwestern Minnesota this afternoon. These storms will move slowly southeast through the evening and overnight hours. Thunderstorms will be capable of ping-pong ball size hail and 65 mph winds. Periods of moderate to heavy rain are possible through the night. A brief return of Canadian wildfire smoke is expected behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD and southwestern MN. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Canadian wildfire smoke lingers into the day on Tuesday, mainly east of I-29. Minor deterioration in visibility and air quality are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>065-068-032100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Could see a brief return of Canadian wildfire smoke behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 2, 4:22 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
422 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 7 S Rock Valley 43.10N 96.31W
06/02/2025 M1.00 Inch Sioux IA Public
Report from mPING: Quarter (1.00 in.).
&&
TRMLocal storm report, Jun 2, 4:26 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
426 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 7 W Sioux Center 43.09N 96.31W
06/02/2025 E0.75 Inch Sioux IA Public
Report from mPING: Dime (0.75 in.).
&&
TRMLocal storm report, Jun 2, 4:31 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
431 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 7 WNW Sioux Center 43.10N 96.31W
06/02/2025 M1.50 Inch Sioux IA Public
Half dollar to ping pong size hail.
&&
JCLocal storm report, Jun 2, 5:12 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
512 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail Rushmore 43.63N 95.79W
06/02/2025 M0.75 Inch Nobles MN Public
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:50 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 40 min |
| Jun 2, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 49 min |
| Jun 2, 6:48 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.